Sunday, April 14, 2013

More side effects from trial

I'm still on the GS-1101 (CAL-101) trial, but I've been having some problems.  I've developed cataracts in both of my eyes.  This can be related to steroid use.  I've been on budesonide for the severe diarrhea I've suffered in the past.  It seemed like the trade off from uncontrolled diarrhea is the development of the cataracts and a resultant need for surgery.  

Cataract surgery is the most common surgery in the US (who knew) so it's a major problem.  But there are definite side effects to the surgery, the most serious one is retinal detachment and the risk of blindness.  I'm at a higher risk for this since I have a strong correction necessary to see clearly.  The cut-off seems to be somewhere above 7.0 diopters ( I hope I have that right).  

So I took myself off the budesonide.  It's taken a while, but the diarrhea has returned with a vengeance.  So now I'm back on the budesonide.  It's a terrible trade off, but what else can I do.

The joys of having CLL

2 comments:

adam irgon said...

Barry,
I just happened upon your blog. An effective home remedy for diarrhea taught to me by my Russian Jewish mother-in-law is to make a tea from the peel of pomegranite. Scoop out all the insides (after making delicious juice), and dry the peel. Steep 1/2 pomegranate peel in boiling water and drink the bad tasting but tolerable tea. Expect gentle (unlike meds) improvement in 24 hours. If you try it let me know how you do. Adamirgon@gmail.com.

Anonymous said...

It's been a while since i last checked your blog, but i notice you haven't updated your blog for some time. Have you been dead?